Wednesday, June 21, 2006

Rain rain go away- Li'l Pri wants a way...

I have my Visa Interview on 21st June'2006 at 11am. I am to travel to Mumbai for the same on 20th June'2006 in the evening so that I can reach the Consulate well in time without any unnecessary last minute troubles.

Day 1 - 20th June'2006

3:30pm

The company travel desk sends me a train ticket for travelling from Pune station to Mumbai CST. The train is set to depart at 5:55pm. I come to my desk, put all documents in order and go for snacks to the cafeteria. I leave with my friend Venks around 4:45pm to go to the station on his bike. It usually takes a maximum of 30min to reach the station- so it's all fine. I mean- we are leaving around 1 hour before or so!

5:00pm
There seems to be a lot of traffic today! We are around FC road- and we see a procession of people going down the road in the opposite direction. I comment on how enormous the procession (or paalkee as it is called) looks and also go onto say that the cops seem to be doing a good job of managing it. We have a comfortable 55 min to travel to the station.

5:10pm
Hmm- there is a traffic jam at the signal before the Shivaji Nagar crossroads- but the traffic is moving slowly. We see that the procession is travelling right down that road. We head towards Shivaji Nagar. 45 min left before the train leaves- but we can surely make it.

5:20pm

We are stuck at the Shivaji Nagar signal. The procession is passing through and the signal is switched off. There is no cop in sight. There is a gigantic traffic jam. We decide to try out another route- and go to the Shoppers Stop road. A good half-an hour left for the train to leave- and from Shoppers Stop- we'll reach the station in 15 min or so!

5:30pm

We are back at the Shivaji Nagar traffic jam. The Shoppers Stop route is closed as well- because that is where the paalkee is coming all the way from. We try to get through the traffic jam- it seems they are halting the paalkee every 10min or so and letting traffic through. Cool- so we can atleast reach the station till 5:45 or so- which is fine- I'll get the train...

5:40pm

Yes- so we are still at Shivaji Nagar. They stop the paalkee alright- but everyone tries to go through at the same time and it ends up increasing the traffic jam. There is absolutely no approach route to Pune station and by now we are so deep in the jam that turning back seems improbable to happen. Venks and I are staring at each other and our watches intermittently...

I am at Shivaji Nagar. There is a paalkee in full swing coming in my direction. I have no conveyance. And I have 15 min left before the train leaves Pune Station.

5:41pm
I start running towards the Sancheti signal- as fast as I can- dodging people from the paalkee- leaving some shouting cops behind me. The countdown has begun- 14 min to go...

5:43pm

I reach Sancheti signal and spot some autos. One of them says he'll come to the station but will charge Rs100 and with no guarantee as to when we will reach. I suppress the urge to curse him in public and start running again. The traffic jam is about a kilometer long in this direction too. I spot a lone two-wheeler driver and ask him for a lift till the station. He reluctantly looks at me and refuses. I say thanks anyways and keep running ahead. Hmm- 12 min and running...

5:45pm
The two-wheeler guy comes up and says- "Ok- hop along". He drops me at the next signal. I cross the signal amidst running vehicle with the irate drivers admonishing me. Yes!! I spot an empty auto-rickshaw.
"Bhaiyya station chaloge? Please jaldee chalon..." He obliges. Ok- 10 min...

5:50pm

The auto is stranded 300m from the station- there is another traffic jam- apparently some PMT bus is reversing out of the bus-stop and has stopped all traffic. I hand a Rs20 note to the rickshaw driver and set out running towards the station. I actually stop a car midway in the road while I cross it- another curse from the driver and I try to throw one of my most charming smiles at him and say sorry. Almost 5 min to go...

5:53pm

I reach the main entrance of the station. There's a cop there- "Sir- Intra City kaun se platform par aatee hain?" "Platform 2 par dekho..." I climb the stairs hurriedly bumping into people, luggage, children and the consequent obscenities uttered by them. I dare not look at my watch- I am just running...

5:55pm

Yes! I reached it- I reached platform 2!! I step onto the platform from the last stair and there it is- my train- Intra City Pune-CST- its last bogey leaving the platform with the guard happily waving the green flag. I run after it but end up bumping into people.

The train has left- right there- in front of my eyes.

6:00pm

OK- time out. I need to sit down after all that running. I see a missed call from Venky. I call him back and give him the news. He says he just managed to escape the traffic jam a minute ago and is headed towards the station. Meanwhile- there is no time to be upset. I need to get to Mumbai for the interview and that's it. I go to the tea-stall on the platform-
"Bhaiyya Mumbai jaane ke liye next train kaunsee hain?"
"Indrayani hain abhee 6:30"
"Ticket kahaan milegee?"
"Platform 1 par jaaon- wahaan current booking counter par milegee.."

6:10pm

So it's time to run again! I run back up the stairs from platform 2 to platform 1 and run to the ticket counter. Its a scenic place- no queue is shorter than 50 people, with each person taking an average of 2-3min at the counter. The next train is at 6:30pm- and I am standing in a similar queue waiting for my turn.

6:15pm

Venks reaches the ticket counter after a lot of guiding on the cellphone. We decide that getting tickets for the train might not work out- lets go to Aundh and take a Volvo from there. We leave the station.

6:30pm

It's been 15 min- we are just 1.5kms from the station- in another traffic jam- again about 500m long or so...

6:40pm

We have moved 500m in the past 10 min and now waiting for the signal to turn green. It starts pouring down full force. I have my Visa documents in a plastic bag...

7:40pm

We finally managed to negotiate 5 more traffic jams and have reached Karve Rd in a record one hour- just to find another traffic jam. Hmm...

7:50pm

We are on Law College Rd. It is completely jammed- the whole road. We have stopped looking at the watch...


8:15pm
We finally reach Senapati Bapat Rd and stop at my hostel. I need to call someone up now- I cannot take a bus so late and reach Mumbai at an unearthly hour- I am not well acquainted with the city. Now I have to travel in the morning. I get a towel for Venky as he waits in the hostel porch and I call up travel desk. I also call up my uncle who lives in Aundh to ask for some advice and to keep an alternate plan ready.

8:25pm

I am making tea for Venky in my hostel kitchen on the 1st floor when the travel desk calls up- they have arranged conveyance for me in the morning- a car which will pick me up from the hostel and take me directly to the Consulate. They have also arranged a Consulate Lounge pass for me so that I can wait there till my turn comes. My uncle is going to accompany me- so that there's no issue me travelling alone in the cab.

8:30pm

We are sipping hot tea in the hostel hall. All the documents are safe and dry. The conveyance coordinator calls me up and takes my address.

9:00pm

We are at the company head office to collect louge pass. We decide to walk to some place nearby and have dinner.

9:20pm

We are still walking! The first 3 restaurants that we passed are crowded.

9:25pm

We find a small place that is relatively empty and order food.

10:10pm

Venky drops me at the hostel and heads home. I am hoping he doesn't fall ill...

10:40pm

I drop on my bed and immediately fall asleep...

Day 2 - 21st June'2006

The car comes sharp at 5:30am and picks me up. My uncle is going to accompany me- we pick him up on the way from Aundh. We touch the consulate at exactly 8:25am. I am called inside at 10:50am. My interview is over by 11:50am and I am outside the Consulate at 12:05pm. We leave Mumbai at around 12:45pm and reach Pune at 3:30pm.


An avalanche of events like these have their right place in a movie script- everything going wrong- Murphy's Laws manifested in all their forms- followed by a perfect day where everything went right- the climax of the movie.


Just think about it though- everything that you call filmy remains so only till it happens to you...

Labels: ,

5 Comments:

Blogger Maverick said...

This comment has been removed by a blog administrator.

11:09 PM  
Blogger Maverick said...

...:) at least u could go next day. My parents have wait for another week to catch next train after the missing one due to traffic . It simply was not your day.

11:11 PM  
Blogger Priyanka M said...

Yes- I am definitely lucky. In fact- that is why I choose to call it filmy- most people believe that happy endings are reserved onyl for hindi movies. I believe otherwise :)

8:25 AM  
Blogger Debajit said...

Hey Pri.. CONGRATS on your visa! When are you going? On work or for higher education?

4:17 PM  
Blogger Gaurav said...

Keep blogging priyanka....
Somebody does read your blogs inspite of it being b10cked. (you know what I mean) ;-)

6:39 AM  

Post a Comment

<< Home